Jump to content

Photo

Spironolactone Hasn't Helped My Acne!

spironolactone atralin acanya hormonal spiro

This topic has been archived. This means that you cannot reply to this topic.
7 replies to this topic

#1 LolaSophia

LolaSophia

    New Member

  • Members
  • Posts & Likes
    Posts: 3
    Likes: 0
About Me
  • Joined: 25-November 12

Posted 25 November 2012 - 09:28 PM

So, let me give you a little history on my acne.

I've had acne since I was about 14. Since then, I've always worked hard to keep it at bay and had been successful. Until I turned 25. I don't know what happened, but I started to get these tiny bumps all over my face. It progressively got worse over the span of a year, and it led me to visit a dermatologist.

The derm said that it seemed to be hormonal, and proscribed me 50mg of spironolactone, Acanya in the AM, and Atralin at night. My initial breakout (or what I thought to be my initial breakout) was AWFUL. I've never broken out so bad in my life. I had huge and painful cystic acne that seemed to form only on my cheeks. I read lots of reviews that said the initial breakout with all of these medications was common, so I decided to deal with it and see what happens.

That doctos visit was at the end of August. Things have not gotten any better. The doc bumped be up to 75mg of Spiro. I constantly have at least 3 huge pimples on my cheeks. I am now left with really bad hyperpigmentation and some scarring on both of my cheeks. I don't see how something is supposed to make your skin this bad, and then all of a sudden I'm supposed to have beautiful skin.

I came to this conclusion..

Since I was 14, I've constantly been putting things on my face. Different face washes, spot treatments, etc. EVERY SINGLE DAY. How is it that I am still suffering from acne, when noone I know puts as much crap on their face as I do and has clear skin. I remember my brother had acne, and I gave him my face wash and BP treatment. He used them and kept breaking out. A little while after he stopped caring and stopped using everything, his face cleared up! Years later, he has no acne.

I stopped using the Acanya, Atralin, and Cerave 5 days ago. The bumps on my cheeks seem to be a little less irritated and seem to be going away slowly. I'm contemplating on stopping the Spiro also.

From now on, I'm going to go the natural route. If I wouldn't eat this stuff, why am I putting it on my face?? We'll see how it goes! Wish me luck!

#2 Julisss

Julisss

    Member

  • Members
  • Posts & Likes
    Posts: 100
    Likes: 5
About Me
  • Joined: 09-November 12

Posted 26 November 2012 - 02:58 AM

Well it might be that the Spiro started kicking in...

#3 LolaSophia

LolaSophia

    New Member

  • Members
  • Posts & Likes
    Posts: 3
    Likes: 0
About Me
  • Joined: 25-November 12

Posted 26 November 2012 - 09:23 AM

I'm sure that's what caused that horrible break out in the beginning. But the combination of that and the topical a wasn't working.

I gave myself a little test. I kept using all of the products on my cheeks, but my forehead (where I had also broken out) wasn't touched. I didn't wash it or put any topical a on my forehead. No new breakouts formed and the existing one dried up on its own.

These things are so hard bc everyone is very different. A friend of mine uses Spiro, with Acanya and Atralin and has gorgeous skin! It just doesn't seem to be doing the trick for me.

I also worry about how dependent my skin will become on this stuff. Spiro can't be taken while pregnant. When I decide to go off of it, will I break out horribly??

Healthy diet, exercise, and natural remedies seem like the safer route in the long run.

#4 Julisss

Julisss

    Member

  • Members
  • Posts & Likes
    Posts: 100
    Likes: 5
About Me
  • Joined: 09-November 12

Posted 26 November 2012 - 09:49 AM

I am new to Spiro myself but according to what I've read from everyone, I would advise you to stick with it! Maybe this is when it'll get you clear after the initial breakout. I'd definitely give it a few more months to see results.

Yes, I think you break out if you stop it, like you normally would - but during the prenancy your body goes through so many hormonal changes, that you acne might as well clear up for good :)

I'd love to take the safe route as well, but in some cases - mine certainly - it just doesn't work :( it's not gonna fix an imbalance.

#5 LoveGreenSmoothies

LoveGreenSmoothies

    Senior Member

  • Veteran Members
  • Posts & Likes
    Posts: 5,135
    Likes: 30
About Me
  • Joined: 16-January 03

Achievements

     

Posted 29 November 2012 - 01:30 AM

What's atralun? Is it a retinoid? If so, they can cause major ib's.

#6 crab76

crab76

    Junior Member

  • Members
  • Posts & Likes
    Posts: 67
    Likes: 7
About Me
  • Joined: 19-September 12

Posted 30 November 2012 - 07:54 AM

Check the Manufacturer of your Generic. I was on Qualitest brand generic from CVS for Many Months with zero improvement. Actually was getting worse. I created a thread explaining the whole story. See here....
http://www.acne.org/...spironolactone/

With-in two weeks on a different Generic from Walgreens my acne was GONE! It's been a solid 6 wks and I'm so clear still. NO CYSTS! Tiny occasional pimples, minor congestion & blackheads. Barely any oil. I'm soooo clear I even dropped my dose of Spiro to 75mg. I was up to 200mg on the other brand!! Yikes!

The one I've been taking is Amneal Generic. I love it so much! Hope you can figure it out becuase Spiro does work!

#7 megbear91

megbear91

    New Member

  • Members
  • Posts & Likes
    Posts: 1
    Likes: 0
About Me
  • Joined: 08-December 12

Posted 08 December 2012 - 01:42 PM

Wow, your case sounds EXACTLY like mine. I will eventually post my long tale with acne, but to keep it short (sort of) I also started with my face COVERED in small white bumps. My dermatologist literally said every pore on my face was clogged, and it sure did look like it. I was on accutane in highschool, worked for about 2 years and then my skin came back full force but much worse at 21. I started getting red, cystic acne on top of this (I think this largely occurred due to me attempting continuous birthcontrol, where you don't have a period, horrible idea as well as the return of my acne triggering dermatillomania episodes where I would pick my acne for hours on end as I was so upset about having it). I finally went to the dermatologist and told him I was pretty positive it was hormonal as it would always flare before and after my period (or when I should have been having my period). Anyway, got prescribed 50mg of spiro and acanya and atralin. I began using both, but I had also had an allergy to erythromycin so chose to stop the topical antibiotic. Even with only the atralin my skin was very irritated. I thought this was part of the IB, but I was very wrong. Over the next three months my skin was 100x worse: I had at least 12 HUGE (some the diameter of a dime) sized cystic zits on BOTH of my cheeks as well as all the small bumps and hyperpigmentation. I finally went back to the derm and had my spiro upped to 50mg twice a day and decided to stop topicals. The doctor kept wanting me to try different ones, but each time I did my skin broke out more. Even with the upped dose, my skin continued to get worse until this month. I have a regime now I highly recommend for you: I use cetaphil wash only in the morning and evening, take my spiro and also take a multivitamin (I have trouble eating enough), fish oil, vitamin D3 (as I use sunblock for the hyperpigmentation, highly highly recommend Eucerin redness relief sunscreen, it has green pigment in it that tones down the red and under makeup you can't see my marks at all), and the most important thing I have added is aloe vera gel. This has been the best thing I have ever done for my skin. I use a small amount all over my face in the morning, and seriously glob it on at night. I initially put it in the fridge as my acne was so sore and tender I wanted extra relief, but now no longer have to do that. This is a lifesaver,natural, cheap, and it not only heals acne fast but hyperpigmentation as well. Give it about a month and see (be patient, I'm not saying it will all go away but for me one of my cheeks only has 2 active zits and no white bumps now and pigmentation slowly fading, the other cheek seems to be healing up as well). Also my spiro has FINALLY started to kick in after 4 months, also adding to the progress I've seen (I'm assuming, it could all be the aloe vera and no irritants for all I know, though unlikely). I also only use Physicians Formula mineral powder makeup as it is the only makeup that doesn't irritate my face and gives excellent coverage. I know this is long, but reading your thing we sounded like skin sisters! Give everything time, remove all irritants, and it will heal. Oh, and if you pick your face, please stop! I used mine as stress relief when I was depressed about my acne, don't know if you do this, but I know it contributes to the small bumps as well and my skin only started to heal once I got therapy to stop my picking.

#8 Green Gables

Green Gables

    RETIRED

  • Veteran Members
  • Posts & Likes
    Posts: 2,896
    Likes: 377
About Me
  • Joined: 06-June 11

Posted 21 December 2012 - 05:20 PM

I went through the no topicals kick a while ago. Also went on a no-face-washing kick. Lemme tell ya, if your hormones are out of whack it doesn't matter what you put or don't put on your face.

Many people don't clear on 75mg. Believe me I've tried. 100-200mg is the dose for most women.